Drug-induced renal injury represents a frequent clinical entity. The most common drugs associated with acute tubular necrosis are aminoglycosides, amphotericin B, radiocontrast agents, and cyclosporine, but no data exist about the potential renal toxicity due to anthelmintics administration. Anthelmintics are commonly considered quite safe agents, and side effects such as gastrointestinal, neurologic, hematologic, or hepatic injury have been only rarely described. We report a 4-year-old boy with persistent massive proteinuria without any other symptoms/signs suggesting nephrotic syndrome (NS). The only relevant anamnestic data was the administration of pyrantel pamoate due to oxyuriasis 7 days before the proteinuria development. The patient was affected by NS diagnosed 6 months before and treated with a 12-week course of corticosteroids. During follow-up, carried out at 3 and 6 months after discharge, he did not show further episodes of proteinuria, and no clinical symptoms/signs suggesting a relapse of NS were ever detected. Considering that the proteinuria observed in our patient spontaneously disappeared after 10 days without any treatment, apart from the interruption of the anthelmintic therapy, we would like to alert pediatricians about the possible occurrence of anthelmintics-related renal complications especially among predisposed patients and to perform a watchful waiting not considering the presence of even massive proteinuria as a certain sign of NS relapse.

Ferrara, P., Bersani, I., Bottaro, G., Vitelli, O., Liberatore, P., Gatto, A., Del Bufalo, F., Romano, V., Stabile, A., Massive proteinuria: a possible side effect of pyrantelpamoate?, <<RENAL FAILURE>>, 2011; (33): 534-536 [http://hdl.handle.net/10807/6634]

Massive proteinuria: a possible side effect of pyrantel pamoate?

Ferrara, Pietro;Bersani, Iliana;Gatto, Antonio;Romano, Valerio;Stabile, Achille
2011

Abstract

Drug-induced renal injury represents a frequent clinical entity. The most common drugs associated with acute tubular necrosis are aminoglycosides, amphotericin B, radiocontrast agents, and cyclosporine, but no data exist about the potential renal toxicity due to anthelmintics administration. Anthelmintics are commonly considered quite safe agents, and side effects such as gastrointestinal, neurologic, hematologic, or hepatic injury have been only rarely described. We report a 4-year-old boy with persistent massive proteinuria without any other symptoms/signs suggesting nephrotic syndrome (NS). The only relevant anamnestic data was the administration of pyrantel pamoate due to oxyuriasis 7 days before the proteinuria development. The patient was affected by NS diagnosed 6 months before and treated with a 12-week course of corticosteroids. During follow-up, carried out at 3 and 6 months after discharge, he did not show further episodes of proteinuria, and no clinical symptoms/signs suggesting a relapse of NS were ever detected. Considering that the proteinuria observed in our patient spontaneously disappeared after 10 days without any treatment, apart from the interruption of the anthelmintic therapy, we would like to alert pediatricians about the possible occurrence of anthelmintics-related renal complications especially among predisposed patients and to perform a watchful waiting not considering the presence of even massive proteinuria as a certain sign of NS relapse.
Inglese
Ferrara, P., Bersani, I., Bottaro, G., Vitelli, O., Liberatore, P., Gatto, A., Del Bufalo, F., Romano, V., Stabile, A., Massive proteinuria: a possible side effect of pyrantelpamoate?, <<RENAL FAILURE>>, 2011; (33): 534-536 [http://hdl.handle.net/10807/6634]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/10807/6634
Citazioni
  • ???jsp.display-item.citation.pmc??? 2
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact